New York, Apr 26 (PTI) Patients with COVID-19 who were on a regimen of the drugs hydroxychloroquine and azithromycin experienced cardiac abnormalities, according to a study which recommends the continuous monitoring of heart beat rhythms in infected people with underlying health conditions.
The research, published in the journal Nature Medicine, assessed 84 patients with COVID-19 treated at a centre in New York in the US.
Recent reports have suggested that the combination of the anti-malaria drug hydroxychloroquine, and the antibiotic azithromycin may help patients with COVID-19, said scientists from the New York University School of Medicine in the US.
However, they said both medications may increase the risk of various types of cardiac rhythm abnormalities, such as sudden cardiac death, QTc-interval prolongation, and drug-induced torsades de pointes.
The researchers explained that the QTc interval is measured by an electrocardiogram, and represents the time it takes for a heart to recharge between beats.
A prolonged QTc interval puts a patient at risk for irregular heart beats, also called arrhythmia, and sudden cardiac death, they said.
The scientists, including Lior Jankelson, reviewed the charts and followed the QTc interval of 84 patients with COVID-19 on a 5-day oral regiment of hydroxychloroquine and azithromycin.
They said the patients were, on average, 63 years of age and 74 per cent of them were male.
After the patients were administered the drugs, the scientists followed up with an electrocardiogram -- a test that measures the electrical activity of the heart to shed light on its functioning.
In most patients, they observed a prolonged QTc, which was severely prolonged in 11 of the them.
According to the researchers, this put the patients at high risk of irregular heart beats and sudden cardiac death.
The study noted that four patients in the cohort died from multiple organ failure, without evidence of arrhythmia, and without severe QTc prolongation.
Jankelson and his colleagues also found that most patients with COVID-19 who were treated with hydroxychloroquine and azithromycin experienced QTc prolongation.
They said this may have been exacerbated by other pre-existing conditions and the severity of the SARS-CoV-2 infection.
According to the scientists, the QTc in patients with COVID-19 who are treated with hydroxychloroquine and azithromycin should be monitored constantly, especially for patients with additional illnesses and those who are being treated with other QT-prolonging medications. PTI VIS VIS VIS